Med-related warnings are being missed...leading to serious errors.
In a recent fatal error where a paralyzing agent was given instead of a sedative, a nurse overlooked a warning printed on top of a vecuronium vial...AND an override warning from an automated dispensing cabinet.
Help optimize the appearance of warnings in your hospital...to improve the chance they'll get noticed.
When creating a warning, lean toward using a large, bold font and mixed-case letters. These may be easiest to read.
For example, on labels for a batch of insulin drips, include "High Alert" instead of "HIGH ALERT"...and bold and increase the font size.
If you can choose the font for a warning, look for a plainer, "sans serif" style...such as Arial...for better readability.
Examine warning labels used in your pharmacy...and recommend improvements to your admin or med safety officer if needed.
For instance, color schemes that are most easily recognized include a red background with white letters for danger...orange with black letters for warning...and yellow with black letters for caution.
Also keep in mind that simple symbols...such as a circle with a slash through it...may be identified more quickly than words.
Leave a bit of space between warnings to help each one stand out. For example, when applying multiple auxiliary labels to an IV bag, don't put them right against each other.
And try to position warnings so they'll be seen.
For instance, place "for oral use only" stickers over oral syringe caps...so nurses will have to remove them before administering the meds.
Avoid attaching warning labels on plastic bags or other areas where they may be separated from a med. If possible, place them directly on the med package.
Report "warning overload" to your med safety officer. Seeing too many warnings can cause "alert fatigue"...possibly reducing their benefit.
Use our technician tutorial, Preventing Medication Errors, to brush up on more ways to keep patients safe.
- ISMP Med Safety Alert! Acute Care 2019;24(4):1-4
- Am J Health-Syst Pharm 2019;76:530-6
- Technician Tutorial: Preventing Med Errors